Texas, 2011Wildfire in Texas, August 3, 2011
August 3, 2011 · NWS BRO · 1 event in 1 county or zone
A suspected spark from a local utility vehicle caught grassland on fire during the afternoon of August 3rd, which quickly engulfed areas around the small community of Puerto Rico. The fire occurred in areas where Severe to nearly Extreme Drought continued, and was driven by the combination of the drought conditions and southeast winds gusting between 20 and 24 mph, relatively humidity falling to…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A suspected spark from a local utility vehicle caught grassland on fire during the afternoon of August 3rd, which quickly engulfed areas around the small community of Puerto Rico. The fire occurred in areas where Severe to nearly Extreme Drought continued, and was driven by the combination of the drought conditions and southeast winds gusting between 20 and 24 mph, relatively humidity falling to or just below 25 percent, and Dry fuels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 3, 12:49 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 3, 12:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
149 PM CDT WED AUG 3 2011
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...MORE OF THE SAME
EXPECTED ACROSS DEEP SOUTH TX DURING THE SHORT TERM FCST PERIOD AS
HIGH PRESSURE AT THE SFC AND ALOFT WILL MAINTAIN CONTROL ACROSS
THE REGION. THE MAIN WEATHER STORY DURING THE NEXT 24 TO 36 HRS
WILL CONTINUE TO BE THE HOT AND PRECIPITATION FREE CONDITIONS.
MOSTLY CLEAR SKIES TONIGHT INTO THURSDAY MORNING WILL COMBINE WITH
DIMINISHING WINDS AFTER SUNSET TO PRODUCE A RATHER SULTRY
OVERNIGHT. LOWS WILL FALL BACK INTO THE MID TO UPPER 70S ACROSS
MOST AREAS TO AROUND 80 AT THE COAST...WHICH IS PRETTY COMMON FOR
EARLY AUGUST. THURSDAY WILL FEATURE MOSTLY SUNNY CONDITIONS WITH
AN INCREASING SOUTHERLY BREEZE BY MIDDAY AND HIGHS BACK INTO THE
MID/UPPER 90S EAST TO AROUND 100 ALONG THE HIGHWAY 281 CORRIDOR TO
LOW 100S FARTHER NORTH AND WEST. ANOTHER MUGGY NIGHT WILL SET IN
THURSDAY NIGHT WITH LOWS ONLY COOLING TO THE MID TO UPPER 70S ONCE
AGAIN. SAW NO NEED TO MODIFY THE INHERITED FORECAST AS IT HAS A
GOOD HANDLE ON THE EXPECTED STATE OF OUR WEATHER PATTERN DURING
THIS FCST TERM.
.LONG TERM /FRIDAY THROUGH TUESDAY/...THE UPPER LEVEL RIDGE OF
HIGH PRESSURE IS EXPECTED TO PERSIST ACROSS THE SOUTHERN STATES
MOVING THROUGH THE END OF THE WORK WEEK AND TOWARD THE WEEKEND. IN
THE LOWER LEVELS...HIGH PRESSURE WILL PERSIST OVER MUCH OF THE
GULF OF MEXICO...PROVIDING SOUTHERLY TO SOUTHEASTERLY LOW LEVEL
FLOW OVER DEEP SOUTH TEXAS. THESE SHOULD COMBINE TO GIVE A
CONTINUED HOT AND DRY FORECAST FOR DEEP SOUTH TEXAS THROUGH MUCH
OF THE WEEKEND.
TOWARD THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK THE UPPER
RIDGE WILL BEGIN TO RETROGRADE BACK WEST. HOWEVER...MOISTURE WILL
REMAIN RATHER LIMITED OVER THE REGION. HIGH PRESSURE IN THE LOWER
LEVELS OVER THE GULF OF MEXICO WILL PERSIST DURING THIS TIME PERIOD.
THEREFORE...A DRY FORECAST WILL PERSIST FOR THE END OF THE WEEKEND
AND INTO EARLY NEXT WEEK.
TEMPERATURES THROUGH EARLY NEXT WEEK WILL CONTINUE TO BE ON THE WARM
SIDE AND FOLLOW PERSISTENCE. HIGH TEMPERATURES WILL RANGE FROM THE
MID 90S NEAR THE COAST...TO AROUND THE CENTURY MARK NEAR THE MCALLEN
AREA...TO BETWEEN 100 AND 105 DEGREES IN THE UPPER VALLEY. LOWS
EACH NIGHT WILL AVERAGE IN THE 70S. DEWPOINTS WILL CONTINUE TO BE
DRIER OVER THE WESTERN HALF OF THE CWFA...WHICH SHOULD KEEP HEAT
INDICES OVER THIS AREA A LITTLE LOWER. HEAT INDICES OVERALL SHOULD
RANGE FROM 100 TO 110 DEGREES THROUGH THE WEEK...WITH THE LOWER
VALUES EXPECTED ACROSS THE WESTERN HALF OF THE CWFA DESPITE THE
WARMER HIGH TEMPERATURES.
&&
.MARINE...TONIGHT THROUGH THURSDAY NIGHT...THE 1 PM OBSERVATION FROM
BUOY020 INDICATED WINDS WERE AROUND 10 KTS AND SEAS WERE AROUND 2 FT
WITH A PERIOD OF 5 SECONDS. NO SIGNS OF ANY HAZARDOUS MARINE
CONDITIONS ARE ON THE WAY FOR THE LWR TX COASTAL WATERS DURING THE
SHORT TERM FORECAST PERIOD. HIGH PRESSURE WILL CONTINUE TO CONTROL
THE LOCAL WEATHER PATTERN OFFERING A LIGHT TO MODERATE ONSHORE FLOW
THE NEXT COUPLE DAYS. LIGHT TO MODERATE WINDS AND LOW TO MODERATE
SEAS WILL BE THE GENERAL STATE OF THE MARINE AREAS. THE STRONGER
BREEZE SEEN TODAY ACROSS THE LAGUNA MADRE WILL DIMINISH THIS EVENING
AND THEN RETURN AGAIN BY MIDDAY/AFTERNOON THURSDAY. BAY WATERS WILL
REMAIN MODERATELY CHOPPY EARLY TONIGHT BUT BECOME A LIGHT CHOP
OVERNIGHT. A MODERATE CHOP WILL AGAIN DEVELOP BY MIDDAY THURSDAY AND
PERSIST UNTIL EVENING.
FRIDAY THROUGH TUESDAY...RATHER BENIGN CONDITIONS CAN BE EXPECTED
OVER THE LOWER TEXAS COASTAL WATERS THROUGH THE COMING WEEK AS HIGH
PRESSURE IN THE UPPER LEVELS PERSIST OVER THE SOUTHERN STATES. HIGH
PRESSURE WILL ALSO PERSIST IN THE LOWER LEVELS OVER THE GULF
OF MEXICO...WHICH SHOULD KEEP LIGHT TO MODERATE SOUTHERLY TO
SOUTHEASTERLY WINDS OVER THE LOWER TEXAS COASTAL WATERS THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. SEAS SHOULD ALSO REMAIN IN THE LOW
TO MODERATE RANGE WITH VALUES AROUND 2 TO 3 FEET EXPECTED MOST DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 80 95 80 92 / 10 10 10 10
BROWNSVILLE 78 96 79 92 / 10 10 10 10
HARLINGEN 76 99 78 95 / 10 10 10 10
MCALLEN 78 100 78 98 / 10 10 10 10
RIO GRANDE CITY 78 102 78 104 / 10 10 10 10
SOUTH PADRE ISLAND 80 92 81 91 / 10 10 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
57/67
Hazardous weather outlook, Aug 3, 3:10 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
410 AM CDT WED AUG 3 2011
TXZ248>257-032200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
410 AM CDT WED AUG 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
HEAT: AFTERNOON TEMPERATURES WILL RISE INTO THE UPPER 90S TO LOWER 100S AND
HEAT INDEX WILL RANGE FROM 100 TO 105 ACROSS THE UPPER VALLEY AND
BRUSH COUNTRY...AND 105 TO 110 ACROSS THE LOWER VALLEY INCLUDING
THE HIGHWAY 77 CORRIDOR TOWARD THE BEACHES...THIS AFTERNOON. HEAT
INDEX WILL REMAIN ABOVE 90 UNTIL MIDNIGHT THIS EVENING.
RESIDENTS SHOULD CONTINUE TO PRACTICE HEAT SAFETY...INCLUDING
REMAINING HYDRATED...WORKING OR EXERCISING OUTDOORS DURING THE
EARLY MORNING...AND WEARING LIGHT WEIGHT AND LOOSE FITTING
CLOTHING. REMEMBER TO CHECK YOUR VEHICLE FOR PETS OR CHILDREN
AFTER PARKING...AND LOCK ALL DOORS ONCE EVERYONE HAS EXITED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT: AFTERNOON TEMPERATURES WILL RISE INTO THE UPPER 90S TO LOWER 100S AND
HEAT INDEX WILL RANGE FROM 100 TO 105 ACROSS THE UPPER VALLEY AND
BRUSH COUNTRY...AND 105 TO 110 ACROSS THE LOWER VALLEY INCLUDING
THE HIGHWAY 77 CORRIDOR TOWARD THE BEACHES...EACH AFTERNOON. HEAT
INDEX WILL REMAIN ABOVE 90 UNTIL MIDNIGHT EACH EVENING. RESIDENTS
SHOULD CONTINUE TO PRACTICE HEAT SAFETY EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-032200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
410 AM CDT WED AUG 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
52/BSG
Wildfire, Hidalgo
- When
- August 3, 3:00 PM CST to 8:00 PM CST
- Where
- Hidalgo forecast zone
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
A grass fire rapidly spread to near 1,000 acres during the afternoon of August 3rd near Puerto Rico in northwest Hidalgo County. The fire started when a vehicle servicing local telephone poles sparked; the vehicle caught on fire and was heavily damaged. One barn and one home were saved by fire crews, which numbered up to 15 departments from at least Hidalgo and Starr Counties. The fire was reported to be contained by evening.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, August 3 to 7, 20113 deaths · 21 events
- Flash Flood and Hail in Alabama, August 3 to 4, 20111 death · $1.3 million · 1.75 in hail · 21 events
- Damaging Winds and Lightning Strikes in Missouri, August 3 to 5, 20111 death · $62,000 · 52 kt wind · 8 events
- Excessive Heat in Louisiana, August 3, 20111 death · 1 event
- Lightning Strike in South Dakota, August 3, 20111 death · 1 event
- Hail and Damaging Winds in Tennessee, August 3 to 4, 20111 injured · $110,000 · 1 in hail · 22 events
- Excessive Heat in Missouri, August 3, 2011$324,000 · 1 event
- Hail and Damaging Winds in Kansas, August 3, 2011$160,000 · 1.75 in hail · 14 events
- Damaging Winds in Tennessee, August 3, 2011$101,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Texas, August 3, 2011$125,000 · 78 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 2011$82,000 · 60 kt wind · 4 events
- Wildfire in Oklahoma, August 3, 2011$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318858.